Although Gardasil is intended to prevent women from getting cervical cancer by inhibiting contraction of the human papillomavirus (HPV), evidence suggests that the Gardasil vaccine could actually increase the risk of developing cervical cancer in women who already have HPV.
It is well known that Gardasil does not cure existing cases of HPV, however it is much less known that it can cause adverse effects if you have HPV and still get vaccinated. A report put out by the Vaccines and Related Biological Products Advisory Committee (VRBPAC) in May, 2006 states that Gardasil may increase the risk of disease by 44.6 percent in females who already have HPV. This means that the vaccine may actually activate the otherwise dormant HPV virus and increase the chances of getting precancerous lesions.
HPV is the most common sexually transmitted infection (STI), calling into question the current recommendations for young women to get the vaccination. With over 50% of sexually active people getting the HPV virus at some point in their lives, it is likely that many of the young women recommended for Gardasil will have HPV (the numbers may actually be higher as most people don’t know that they have the virus because they have no symptoms). Therefore, a lot of women have no need and will see no benefit from getting the HPV vaccine. Besides, HPV is typically self-limiting, meaning the immune system keeps the virus from causing any health problems. Only in rare cases is it thought that HPV leads to cervical cancer.
Still, the U.S. government recently passed a mandate requiring all immigrating young women and girls between 11 and 26 years old to have the Gardasil vaccine before obtaining U.S. citizenship. Additionally, the Center for Disease Control and Prevention (CDC) recently announced that Gardasil is safe and recommended for girls and women between 13 and 26 years of age. Already, 25 percent of U.S. girls between the age 13 and 17 have been vaccinated.
What do you think? Is Gardasil safe, and who should take it? Have you experienced any side effects? Please share your thoughts and experiences!